MAUDE Adverse Event Report: SMITH & NEPHEW, INC. D-RAD SMART PACK 4H RIGHT WIDE PLATE; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. D-RAD SMART PACK 4H RIGHT WIDE PLATE; PLATE, FIXATION, BONE
Model Number 71158022
Medical Device Problem Code Corroded (1131)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, while setting up for an internal fixation, the screwdrivers of the following plate kits were noticed with rust: d-rad smart pack 4h left standard plate, d-rad smart pack 4h left wide plate, d-rad smart pack 4h right standard plate and two d-rad smart pack 4h right wide plates.A smith and nephew back up device was available so surgery started on time.The patient was not affected by the finding.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed the screwdriver in the packaging was found to have rust present along its tip.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review concluded that the event reported under this complaint was previously identified and a health hazard evaluation was opened.The following actions were taken: a biocompatibility evaluation was performed and determined that the rust/corrosion reported in the complaints is deemed to present low biological risk with the transient tissue contact of the instrument.According to process procedure, the product should be passivated, in order to remove any residual machine tool free iron from the surface to prevent oxidation.A review made by the quality engineering team revealed that complaints were received detailing that the drivers in the kits exhibited rust/corrosion when opened as new.Tests on the rust/corrosion were performed by the quality team and it was determined that the rust/corrosion and fibers found on the complaint parts contains iron and chlorine.Determination of how and where the corrosion is occurring has not been reached.Root-cause determination has not been made.If an assumption was to be made it would be that due to the plastic parts contained in the drad kits being alcohol-wiped clean in the cleanroom prior to kitting, the possibility exists that an operator(s) during the said timeframe may have allowed some sort of contamination to come in contact with the parts.The makeup of this contamination would contain the elements of the said report detailing that iron and chlorine were found when the parts were analyzed.At this time, we do have reason to suspect that the product failed to meet specifications at the time of manufacture.The root cause of this event was determined to be contamination to come in contact with the parts in the cleanroom.This issue was identified and is being addressed though our internal quality process.Based on this investigation, the need for corrective action is indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
D-RAD SMART PACK 4H RIGHT WIDE PLATE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15213807
Report Number1020279-2022-03655
Device Sequence Number4717093
Product Code HRS
UDI-Device Identifier00885556364598
UDI-Public00885556364598
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K132296
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71158022
Device Catalogue Number71158022
Device Lot Number17HT91800A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2022
Supplement Date Received by Manufacturer03/10/2023
Initial Report FDA Received Date08/11/2022
Supplement Report FDA Received Date03/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/02/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown